intolerance to levothyroxine?

I'm not sure what is going on with my body, but since taking levothyroxine, i have never felt the same, i went to the doctors in February, due to feeling tired, dry hands, hair falling out, weight gain they did a blood test tsh was 1.17, iron level good, she upped my thyroxine to 175mg but i feel worse, i've gained more weight through dieting, i can't concentrate, i'm out like a light at 9pm, struggle to wake up. sweating, even though when i take my temp my temp is 35.9-36.4, so once i stop sweating, im shivering

i take supplements b12 100mg, vit d 500mg, magnesium 300mg, vit c 500mg slow release.

My friend also has the same condition, stopped taking her levothyroxine (through her own choice) 4 weeks ago and started feeling better and losing weight, so im not sure why....

Can i be intolerant to levothyroxine?

I'm going to research t3 only, i've bought a book recovering with t3, i'm going to try and get aload of notes to take with me to the doctors to see if they will support me, i can't carrying on feeling like this.

i would like to stop taking the levo....i've had enough to say the least

many thanks for reading

nikki

5 Replies

oldestnewest
  • Levothyroxine made me feel much worse and when 10mcg of T3 was added I felt a big improvement. So eventually tried other alternatives and they were all better than levo for me. I am on T3 only at present.

    Some of us, I believe, cannot get well on synthetic but many do on a more natural product which is more synergistic.

    Ask your doctor if she would give you a three months trial of the addition of 20mcg of T3 to a reduced 50mcg levo. Your TSH is still a bit high and most of us feel better with a TSH of around 1 or below or suppressed. You can print these out to give/send to your GP and she can read them at her leisure but I do know the BTA's guidelines (I don't know why they put the word 'guide') say that levo is the only one to be prescribed.

    thyroiduk.org.uk/tuk/resear...

    web.archive.org/web/2010032...

    Your friend is taking a big chance with her health, particularly damage to her heart in as hypo lowers our ability for blood to pump naturally and our temp is also lowered which can mean infections as body isn't hot enough to kill bacteria i.e. that's why our temp rises beyond normal when we have a fever and ours is too low in the first place.

    In this link the main aim states 'for many patients" not all.

    web.archive.org/web/2010073...

  • I felt awful and progressively got much more Hypo on Levothyroxine. I stopped taking it a week and a half ago and I'm starting to function a bit better (I was befridden for 2 weeks) waiting for my appointment with Dr P next Wednesday to see how to go forward. NHS was painfully slow and I need to get back to work!

    Dr P's How to keep your thyroid healthy is also good

    Good luck!

  • Nikki, I was on T3 post thyroidectomy for 3 months, not good but recovering, but after RAI was switched to Levothyroxine (T4), felt poisoned and went rapidly downhill until I was mostly bedridden. Endo insisted T4 couldn't possibly be responsible but I felt much better when I had to stop T4 for 4 weeks for follow up RAI. I stopped T4 for 12 weeks to clear the build up and within hours of restarting it adverse effects kicked in. They stopped when I added T3 so I think that apart from improving low FT3, T3 also calms the adverse reactions T4 caused me. I'm fairly well on T4+T3 combination now.

  • Thank you for that... Interesting! But I'm not familiar with RAI ?

  • Nikki, RAI is radioactive iodine used to ablate the thyroid gland in hyperthyroid patients and remnant thyroid cells in the thyroid bed and released during thyroidectomy in thyCa patients.

You may also like...